Indiana, 2011

Heat in Indiana, July 31, 2011

July 31, 2011 · NWS PAH · 6 events in 6 counties and zones

High temperatures reached the lower to mid 90's. Combined with high humidity levels, the hot temperatures produced heat indices near 105 degrees.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

High temperatures reached the lower to mid 90's. Combined with high humidity levels, the hot temperatures produced heat indices near 105 degrees. The peak heat index at Evansville was 104 degrees. A large and strong high in the upper levels of the atmosphere shifted slowly east from the central Plains toward the Middle Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 11:55 AM CST, 5 minutes earlier.

Area forecast discussion, Jul 31, 11:55 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT SUN JUL 31 2011

.UPDATE...
REVISED AVIATION DISCUSSION FOR 18Z TAFS.

&&

.DISCUSSION...
MAIN CONCERNS INVOLVE SMALL POPS TODAY...HEAT AND HUMIDITY THROUGH
MID-WEEK...AND THEN ANOTHER WEAK WIND SHIFT LATE WEDNESDAY.

A WEAK MID-LEVEL DISTURBANCE WILL MOVE SOUTH THROUGH THE REGION
TODAY. SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER SOUTHWEST
MISSOURI...IN RESPONSE TO THIS WAVE AND SOME WEAK LOW-LEVEL WARM
ADVECTION. THIS ACTIVITY IS BUILDING/MOVING SOUTHEAST...AND MAY CLIP
FAR WESTERN PORTIONS OF SOUTHEAST MISSOURI EARLY THIS MORNING.

THE 00Z MODELS WITH THE EXCEPTION OF THE NAM CONTINUE TO DEVELOP
CONVECTION OVER THE AREA...MAINLY THIS MORNING IN THE SOUTH. HAVE
CONTINUED WITH THE SLIGHT CHANCE POPS OVER THE SOUTHERN THIRD TO
HALF OF THE AREA ALL DAY JUST TO BE SAFE.

TODAY COULD BE WORTHY OF A HEAT ADVISORY WITH MID 70 DEWPOINTS
STUBBORNLY LINGERING OVER MOST AREAS FOR MOST OF THE DAY.
HOWEVER...WITH PLENTY OF CLOUDS EXPECTED TO START THE DAY AND THE
POTENTIAL FOR CONVECTION...THERE IS ENOUGH CONCERN TO NOT ISSUE IT
AT THIS TIME. CURRENT GRIDS HAVE THE ENTIRE AREA IN THE 100 TO 105
RANGE WITH THE WORST CONDITIONS OVER SOUTHEAST MISSOURI. WILL ISSUE
ANOTHER SPS TO ADDRESS THE SITUATION.

SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION TONIGHT AND
MONDAY...RESULTING IN DRY ADVECTION IN THE LOW-LEVELS. THIS TREND
COUPLED WITH THE BUILDING UPPER LEVEL RIDGE JUST WEST OF THE AREA
WILL RESULT IN INCREASING HEAT EACH AFTERNOON THROUGH
WEDNESDAY...AND LARGER DIURNAL RANGES THAN WE HAVE BEEN USED TO SO
FAR THIS SUMMER.  WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S AND
HIGH TEMPERATURES IN THE MID AND UPPER 90S...HEAT INDICES WILL TEND
TO MAX OUT NEAR 100 MONDAY AND TUESDAY. ON WEDNESDAY...LOW-LEVEL
MOISTURE WILL INCREASE AHEAD OF A WEAK FRONTAL BOUNDARY...WHICH WILL
LIKELY LEAD TO A HEAT ADVISORY DAY ON WEDNESDAY.

THE 00Z GFS AND ECMWF EACH BRING A WEAK BOUNDARY WELL INTO IF NOT
THROUGH THE AREA LATE WEDNESDAY AND WEDNESDAY NIGHT. DECIDED TO
FOLLOW THE LESS AGGRESSIVE ECMWF AND BRING IT HALF WAY SOUTH THROUGH
THE AREA WEDNESDAY NIGHT...AND SHIFT IT BACK NORTH OF THE AREA
THURSDAY. ADDED A SLIGHT CHANCE POP TO THE I-64 CORRIDOR WEDNESDAY
AFTERNOON...AND THE NORTHERN HALF OF THE AREA WEDNESDAY NIGHT.

FEW CHANGES WERE MADE BEYOND THURSDAY.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. ISOLATED SHOWERS
AND THUNDERSTORMS REMAIN POSSIBLE THIS AFTERNOON...MOST OF WHICH
SHOULD DISSIPATE OR MOVE SOUTH OF THE AREA BY 21-22Z. MOSTLY CLEAR
SKIES AND NEAR CALM WINDS SHOULD LEAD TO THE FORMATION OF PATCHY FOG
LATE TONIGHT. WINDS THROUGH THE PERIOD WILL REMAIN LIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC......DRS
AVIATION....RJP
Hazardous weather outlook, Jul 31, 3:06 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
406 AM CDT SUN JUL 31 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
406 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST ALONG AND SOUTH OF A
MARBLE HILL MISSOURI TO CALHOUN KENTUCKY LINE. LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY CONCERN.

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 THIS AFTERNOON. THE
WORST CONDITIONS ARE EXPECTED OVER SOUTHEAST MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDEX VALUES WILL TOP OUT NEAR 100 DEGREES THROUGHOUT THE
AREA MONDAY AND TUESDAY...AND THEN WILL INCREASE TO 105 OR GREATER
OVER MUCH OF THE AREA WEDNESDAY THROUGH FRIDAY.

ANOTHER WEAK FRONTAL BOUNDARY WILL SLIP INTO THE AREA LATE
WEDNESDAY AND LINGER ACROSS THE REGION THROUGH SATURDAY. SMALL
CHANCES OF THUNDERSTORMS ARE FORECAST THROUGHOUT THIS PERIOD. AT
THIS TIME...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...BUT
LOCALLY HEAVY RAINFALL WILL BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Gibson

When
July 31, 12:00 PM CST to 5:00 PM CST
Where
Gibson forecast zone
Reported by
ASOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Heat, Pike

When
July 31, 12:00 PM CST to 5:00 PM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Heat, Posey

When
July 31, 12:00 PM CST to 5:00 PM CST
Where
Posey forecast zone
Reported by
ASOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Heat, Spencer

When
July 31, 12:00 PM CST to 5:00 PM CST
Where
Spencer forecast zone
Reported by
ASOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Heat, Vanderburgh

When
July 31, 12:00 PM CST to 5:00 PM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Heat, Warrick

When
July 31, 12:00 PM CST to 5:00 PM CST
Where
Warrick forecast zone
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321652, 321653, 321654, 321655, 321656, 321657.